Alabama, 2003

Lightning Strike in Alabama, June 16, 2003

June 16, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 1:30 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 1:30 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT MON JUN 16 2003

.SHORT TERM (THRU DAY-3)...PERSISTENCE UP FRONT. FORECAST AREA IS
CURRENTLY EXPERIENCING A BRIEF DIGRESSION (LGT E-NW SFC FLOW) FROM
PATTERN PAST FEW DAYS AS WEAK SFC ANTICYCLONE HAS PINCHED OFF FROM
WRN EXTENSION OF BERMUDA HIGH.  THE LATTER FTR HAS WEAKENED PAST 48H
AND HAS SHIFTING EWD A BIT.  NEVER MIND THOUGH AS THE SLY WINDS ARE
FORECAST BY MODELS TO BUILD AGAIN IN RESPONSE TO IMPINGING SRN
PLAINS LWAVE TROF.  PW VALUES INCREASE TO 2.0-2.20 IN. RANGE AND
DEEP LYR MSTR FLUX BECOMES RE-ESTABLISHED OVER REGION.  WITH ALL
THIS SAID...NOT MUCH EFFECT ON TEMPS AND WILL NOT CHANGE POPS MUCH
FROM ON-GOING PACKAGE. MIDDAY TUE THROUGH WED HAVE THE POTENTIAL TO
BE VERY WET AS LWAVE TROF SHIFTS CLOSER AND AFOREMENTIONED
PROCESSES BEGIN TO OPERATE IN RELATIVELY HIGH PW AIR.

.EXTENDED...THIS IS WHERE THE PROBLEMS LIE.  AT 72H THE GFS RESOLVES
A BELIEVABLE 1009 MB SFC LOW OFF SE LA COAST. THIS FTR MATCHES
NICELY WITH UPPER SUPPORT ASSOC WITH LWAVE TROF.  THRU 96H AS
CANADIAN JET DIGS INTO NERN CONUS...THE SFC LOW IS PULLED NEWD INTO
CONFLUENT UPPER FLOW ZONE AND DEEPENS A BIT AFTER MOVG NE OF THE
MID-ATLC STATES. BY DAY-5 (OR 120 H)...UPPER LOW STILL LAGS OVER
LOWER MS VALLEY AND WRN GLF STATES.  WE DO NOT LINK ANY OF THE ABOVE
DISCUSSED GFS EVOLUTIONS TO THE TROPICAL DEPRESSION THAT IS FORECAST
TO MOVE ACROSS THE ERN GLFMEX BY NCEP MANUAL PROGS.  IT APPEARS TO
US THAT IF A TROPICAL DEPRESSION WERE TO FORM ACROSS THE GULF...IT
WOULD QUICKLY TURN EWD (PASSING WELL S OF OUR AREA) GIVEN THE UPPER
FLOW PATTERN.  WE FEEL REASONABLY CERTAIN THAT THE TWO EVOLUTIONS
WOULD BE SEPARATE...BUT MUST BE WATCHED. DEEP LYR VWS (250-850 MB)
REMAINS FAIRLY VICIOUS (35-45 KT) EVEN ACROSS THE FAR SRN GLFMEX
THRU PD.  MORE PROBABLY SCENARIO FOR EFFECT UPON OUR REGION WOULD BE
A SERIES OF WEAK LOW PRESSURE SYSTEMS (SHEARED OUT) THAT MOVE ENEWD
ALONG ERN SIDE OF UPPER LWAVE TROF AXIS.

.MARINE...MAIN CHANGES WILL BE TO WAVE HEIGHTS.  THE LATTER WILL BE
LOWERED IN EXTENDED PERIODS TO 3-4 FT MAX...PER NEWEST GUIDANCE AND
CONSULTATION WITH WAVE NOMOGRAM.  NO MORE THAN AROUND 15 KT ON WED
(AS AFOREMENTIONED SFC LOW DEVELOPS OVER SE LA).

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...
MOBILE     89 73 89 73 / 50 40 60 40
PENSACOLA  90 75 88 75 / 50 40 50 40
DESTIN     86 78 83 78 / 50 40 50 40
EVERGREEN  90 69 88 70 / 70 40 60 40
WAYNESBORO 88 70 87 70 / 70 40 60 40
CAMDEN     90 70 89 71 / 70 40 60 40

23 MEDLIN  12 SHEPHERD

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 16, 6:10 AM CST, 6 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A MODERATE RISK OF RIP CURRENTS EXISTS TODAY ALONG AREA BEACHES FROM
DAUPHIN ISLAND ALABAMA EASTWARD TO DESTIN FLORIDA.

SCATTERED THUNDERSTORMS WILL GENERALLY PRODUCE WIND GUSTS THIS
AFTERNOON IN THE 25 TO 35 MPH RANGE. HOWEVER...A SLIM CHANCE DOES
EXIST FOR DAMAGING WIND GUSTS THAT EXCEED 57 MPH.  THE THREAT AREA
IS MAINLY WEST OF I-65 AND INLAND...AWAY FROM THE IMMEDIATE
COASTLINE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

In the hours before

Special weather statement, Jun 16, 11:28 AM CST, 1 hour 32 minutes before
ALZ052>055-061-062-MSZ076-079-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1228 PM CDT MON JUN 16 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...MONROE...CLARKE...WILCOX...
GEORGE...GREENE...BALDWIN AND MOBILE COUNTIES UNTIL 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
THUNDERSTORMS FROM SOUTHERN GEORGE COUNTY IN MISSISSIPPI STRETCHING
EAST AND NORTHEAST OF OVER INLAND AREAS OF SOUTHWEST
ALABAMA...MOVING NORTH AT 5 TO 10 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clarke

When
June 16, 1:00 PM CST
Where
Clarke County, Thomasville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

Lightning struck a home near Thomasville. The strike started a fire that damaged the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373176.